The aim of this study was to identify risk factors for fatal arrhythmias in long QT syndrome (LQTS) patients presenting with syncope.
Syncope is highly predictive for future fatal arrhythmias in the LQTS. However, there are no data regarding risk stratification and management strategies in the high-risk subset of LQTS patients presenting with syncope.
A total of 1,059 LQTS patients with a corrected QT interval ≥450 ms presenting with syncope as a first symptom were drawn from the International LQTS Registry. Cox proportional hazards regression was used to identify risk factors for a severe arrhythmic events comprising aborted cardiac arrest, appropriate implantable cardioverter-defibrillator therapy, and sudden cardiac death.
The lowest risk was found in patients with only 1 syncopal episode occurring before the start of beta-blocker therapy. In contrast, patients experiencing syncope after starting beta-blocker therapy had a 3.6-fold increase in the risk of severe arrhythmic events (p < 0.001) relative to this low-risk group and displayed a risk of severe arrhythmic events similar to that of patients not treated with beta-blockers. Multiple syncopal episodes occurring before initiation of beta-blocker therapy were associated with an intermediate risk (hazard ratio: 1.8, p < 0.001). The risk of syncope during beta-blocker therapy is high during childhood in both sexes but is higher in women than in men (hazard ratio: 2.3, p < 0.001).
Patients with syncope during beta-blocker therapy are at high risk of life-threatening events, and implantable cardioverter-defibrillator therapy should be considered in these patients. The risk of beta-blocker failure is highest in young children and in women.